North Carolina, 2006Hail and Damaging Winds in North Carolina, September 28, 2006
September 28, 2006 · NWS RAH · 8 events in 3 counties and zones
4 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 28, 1:25 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 28, 1:25 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT THU SEP 28 2006
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
TONIGHT: THE VIGOROUS VORTICITY MAX CURRENTLY DIVING THROUGH THE MO
BOOTHEEL AND WESTERN TN/KY IS ON PACE TO SWEEP THROUGH NC THROUGH
THE EARLY OVERNIGHT HOURS ACCOMPANIED BY A STRONG SURFACE FRONT.
WHILE HAIL CANT BE RULED OUT WITH JUST ENOUGH MOISTURE AND
INSTABILITY ALOFT... STRONG WINDS REMAIN THE BIGGER RISK IN THIS
HIGH-SHEAR LOW-CAPE REGIME. LOW LEVEL LAPSE RATES ARE ALREADY
7.5-8.0 C/KM... THE DOWNDRAFT CAPE HAS RISEN TO 500-900 J/KG... AND
DEEP LAYER SHEAR OF 55-65 KT IS RIGHT ON OUR DOORSTEP... SO DAMAGING
DOWNBURST WINDS REMAIN A GOOD POSSIBILITY THIS EVENING... ESPECIALLY
IF NAM-WRF INDICATIONS OF A FAIRLY DEEP STRATOSPHERIC INTRUSION COME
TO PASS. AND IF WE GET ANY CONTRIBUTION FROM DOWNSLOPE FLOW TO
FURTHER STEEPEN LAPSE RATES... THE STRONG TO DAMAGING WIND THREAT
COULD BECOME WIDESPREAD. A SEVERE WEATHER OUTLOOK WAS ISSUED EARLIER
THIS AFTERNOON TO ADDRESS THIS. WITH PRECIPITABLE WATER VALUES
BARELY UP TO ONE INCH AND WITH THE SWIFT TRANSLATIONAL SPEED OF THE
EXPECTED CONVECTIVE LINE... DONT EXPECT ANY MORE THAN ABOUT A HALF
INCH OF RAIN AT ANY GIVEN SPOT. WILL STILL CARRY MAXIMUM POPS OF
70-80% ACROSS THE NORTH WITH 50-70% IN THE SOUTH FROM VERY LATE THIS
AFTERNOON UNTIL SHORTLY AFTER MIDNIGHT. EXPECT LOWS OF 54-61.
FRIDAY THROUGH SUNDAY: WILL CARRY A LOW CHANCE OF SHOWERS IN THE
NORTHEAST EARLY FRIDAY MORNING AS THE VORTICITY MAX ROTATES
NORTHEAST AND OUT OF THE STATE... OTHERWISE EXPECT CLEARING SKIES.
THICKNESSES SUPPORT TEMPERATURES WELL BELOW NORMAL... MAINLY 68-73.
A MUCH WEAKER WAVE WILL SWING BY TO OUR NORTH DURING THE AFTERNOON
WITH NO MOISTURE TO WORK WITH AND DOWNSLOPE FLOW EAST OF THE
MOUNTAINS. OTHERWISE A SURFACE HIGH PASSES OVER THE REGION THROUGH
SATURDAY... AND EXPECT CHILLY LOWS IN THE 40S FRIDAY NIGHT. THE NEXT
STRONG MID LEVEL VORTICITY MAX AND CANADIAN COLD FRONT DIVE DOWN
LATE SATURDAY NIGHT AND SUNDAY MORNING... BUT THIS TOO WILL HAVE
LITTLE MOISTURE TO WORK WITH. HAVE ELECTED TO LEAVE IN THE EXISTING
SLIGHT CHANCES OF SHOWERS ACROSS THE NORTH HALF... ENDING BY SUNDAY
AFTERNOON. EXPECT HIGHS OF 70-75 SATURDAY AND MID-UPPER 70S SUNDAY.
-GIH
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
GENERALLY DRY THROUGH THIS PERIOD. UPPER RIDGE/SURFACE HIGH WILL
DOMINATE OVER EASTERN CONUS AT START OF PERIOD. RIDGE WILL FLATTEN
BY MID WEEK WITH SURFACE HIGH SHIFTING SOUTH AND SOUTHWEST. DURING
MID/LATE WEEK...S/W TROUGH AND BACKDOOR FRONT MOVING ACROSS THE
AREA. SURFACE AND 850 FLOW WEST/NORTHWEST WITH STRONGEST DYNAMICS
STAYING NORTH OF AREA. THUS SEE LITTLE CHANCE FOR RAIN. GFS
INDICATING DEEPER POST FRONTAL MOISTURE OVER THE AREA AS LOW LEVEL
WINDS TURN NORTHEAST. FOR NOW WILL INDICATE PARTLY CLOUDY FOR
THURSDAY. WARM TEMPERATURES MUCH OF THE PERIOD WITH MAX TEMPERATURES
AVERAGING ABOUT 5-8 DEGREES ABOVE SEASONAL NORMS THROUGH MID WEEK.
THEN COOL DOWN ON THURSDAY AS MENTIONED... LOW LEVEL WINDS TURN
NORTHEAST AND MORE CLOUDS. -RA
&&
.AVIATION...
SCATTERED TO BKN CU 4-6KFT THROUGH 00Z. ISOLATED SHOWERS POSSIBLE
FAY-GSB THROUGH 00Z. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING
AHEAD OF A COLD FRONT APPROACHING FROM THE WEST...REACHING THE
WESTERN TAFS (GSO-INT) BY 00Z. THEN SPREAD EAST TO RDU-FAY-RWI AFTER
02Z. OCNL MVFR CIGS AND VSBYS IN SHOWERS AND TSTMS WITH WIND GUSTS
UP TO 30 MPH. BRIEF IFR CONDITIONS IN HEAVIER SHOWERS/STORMS.
SHOWERS/TSTMS ENDING WESTERN TAF AFTER 04Z...CENTRAL AND EASTERN
SECTIONS AFTER 08Z. -RA
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HARTFIELD
LONG TERM...RA
AVIATION...RA
Hazardous weather outlook, Sep 28, 11:44 AM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1244 PM EDT THU SEP 28 2006
NCZ007>011-021>028-038>043-073>078-083>086-088-089-290700-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1244 PM EDT THU SEP 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL PUSH RAPIDLY EAST THROUGH CENTRAL NORTH
CAROLINA VERY LATE THIS AFTERNOON THROUGH THIS EVENING. AHEAD OF
THIS FRONT... A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO
DEVELOP OVER THE FOOTHILLS AND WESTERN PIEDMONT... THEN INTENSIFY
AS IT SWEEPS QUICKLY EASTWARD THIS EVENING. A FEW CELLS OR
SEGMENTS MAY BECOME STRONG ENOUGH TO ALLOW HIGH WINDS ALOFT TO BE
TRANSPORTED DOWN TO THE SURFACE. DAMAGING WIND IN EXCESS OF 60 MPH
IS THE MOST LIKELY THREAT WITH THESE STORMS. HAIL UP TO AN INCH IN
DIAMETER IS ALSO POSSIBLE. THE GREATEST RISK OF SEVERE STORMS WILL
BE OVER THE PIEDMONT NORTHEAST TO THE NORTHERN AND CENTRAL COASTAL
PLAIN... INCLUDING THE TRIAD AND TRIANGLE AREAS... TROY...
SOUTHERN PINES... ROCKY MOUNT... WILSON... AND ROANOKE RAPIDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 1 AM. TRAINED
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN RALEIGH.
GIH
In the hours before
Special weather statement, Sep 28, 11:36 AM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1236 PM EDT THU SEP 28 2006
NCZ007>011-021>028-038>043-073>078-083>086-088-089-290400-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1236 PM EDT THU SEP 28 2006
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO THE EARLY
OVERNIGHT HOURS...
A STRONG COLD FRONT WILL PUSH RAPIDLY EAST THROUGH CENTRAL NORTH
CAROLINA LATE THIS AFTERNOON THROUGH THIS EVENING. STRONG WINDS
MOVING IN ALOFT... COMBINED WITH THE PASSAGE OF A VIGOROUS UPPER
LEVEL DISTURBANCE... WILL LEAD TO THE DEVELOPMENT OF A LINE OF
SHOWERS AND THUNDERSTORMS LATER TODAY. THESE STORMS ARE EXPECTED
TO INTENSIFY OVER THE FOOTHILLS AND WESTERN PIEDMONT BETWEEN 4 PM
AND 7 PM... THEN SWEEP QUICKLY EASTWARD... EXITING CENTRAL NORTH
CAROLINA BY 2 AM.
WITHIN THIS LINE OF STORMS... A FEW CELLS OR SEGMENTS MAY BECOME
STRONG ENOUGH TO ALLOW THE HIGH WINDS ALOFT TO BE TRANSPORTED DOWN
TO THE SURFACE. DAMAGING WIND IN EXCESS OF 60 MPH IS THE MOST LIKELY
THREAT WITH THESE STORMS. HAIL UP TO AN INCH IN DIAMETER IS ALSO
POSSIBLE. THE GREATEST RISK OF SEVERE STORMS WILL BE OVER THE
PIEDMONT NORTHEAST TO THE NORTHERN AND CENTRAL COASTAL PLAIN...
INCLUDING THE TRIAD AND TRIANGLE AREAS... TROY... SOUTHERN
PINES... ROCKY MOUNT... WILSON... AND ROANOKE RAPIDS.
BE SURE TO MONITOR NOAA WEATHER AND ALL HAZARDS RADIO OR OTHER
LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION LATER TODAY THROUGH
TONIGHT.
GIH
Special weather statement, Sep 28, 3:25 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT THU SEP 28 2006
NCZ021-022-282130-
FORSYTH-GUILFORD-
428 PM EDT THU SEP 28 2006
...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO PORTIONS OF THE
PIEDMONT TRIAD REGION...
AT 428 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
OVER YADKIN COUNTY... MOVING NORTHEAST AT 40 MPH. THIS CLUSTER OF
THUNDERSTORMS MAY STRENGTHEN AS IT MOVES INTO THE WINSTON-SALEM
FORSYTH COUNTY AREA BETWEEN 435 PM AND 500 PM. THE STRONGEST STORMS
WILL LIKELY AFFECT WESTERN AND NORTHERN FORSYTH COUNTY... WHERE
GUSTY WINDS OF 40 TO 50 MPH... AND SMALL HAIL WILL BE POSSIBLE.
LOCATIONS THAT ARE EXPECTED TO BE IMPACTED INCLUDE... LEWISVILLE...
PFAFFTOWN... STANLEYVILLE... RURAL HALL AND WINSTON-SALEM.
TAKE COVER IN AN INTERIOR ROOM IF A WARNING IS ISSUED.
BADGETT
Thunderstorm Wind, Forsyth
- When
- September 28, 4:10 PM EST
- Where
- Forsyth County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.133, -80.233
Trees reported down in the towns of Lewisville...Clemmons...Walkertown...and Kernersville.
Hail, Forsyth
- When
- September 28, 4:10 PM EST
- Where
- Forsyth County, 5 mi NE of Winston Salem
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.150, -80.183
Reported halfway between Kernersville and Walkertown near HWY 158 and 66.
Hail, Guilford
- When
- September 28, 4:19 PM EST
- Where
- Guilford County, 5 mi NW of Greensboro
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.117, -79.867
Hail, Guilford
- When
- September 28, 4:22 PM EST
- Where
- Guilford County, Stokesdale
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.233, -79.983
Reported at Ellison road and HwY 158.
Hail, Guilford
- When
- September 28, 4:30 PM EST
- Where
- Guilford County, Summerfield
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.200, -79.900
Thunderstorm Wind, Davidson
- When
- September 28, 5:00 PM EST
- Where
- Davidson County, Arcadia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.950, -80.300
Trees down between Arcadia and Midway.
Thunderstorm Wind, Forsyth
- When
- September 28, 5:15 PM EST
- Where
- Forsyth County, Winston Salem
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.100, -80.250
Several reports of trees down across city.
Thunderstorm Wind, Guilford
- When
- September 28, 5:30 PM EST
- Where
- Guilford County, Greensboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.067, -79.800
Several trees and power lnes down in Greensboro and High Point.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Maryland, September 28, 2006$6.2 million · F1 · 7 events
- Tornadoes and Hail in Virginia, September 28, 2006$83,000 · F1 · 19 events
- Tornado in Pennsylvania, September 28, 2006$75,000 · F1 · 1 event
- Damaging Winds in Virginia, September 28, 2006$191,000 · 50 kt wind · 3 events
- Damaging Winds in West Virginia, September 28, 2006$105,000 · 60 kt wind · 2 events
- Strong Wind in West Virginia, September 28, 2006$70,000 · 3 events
- Hail in Texas, September 28, 2006$50,000 · 1.75 in hail · 2 events
- Lightning Strike in Pennsylvania, September 28, 2006$50,000 · 1 event
- Damaging Wind in Tennessee, September 28, 2006$30,000 · 60 kt wind · 1 event
- Damaging Wind in North Carolina, September 28, 2006$30,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, September 28, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, September 28, 2006$25,000 · 60 kt wind · 1 event